- Oct 20, 2008
Read the full story here.Health officials have identified a possible culprit behind the spate of vaping-related illnesses that have sickened thousands: vitamin E acetate.
The chemical — used as an additive or thickening agent in some vaping products — turned up in every sample of lung fluid collected from 29 patients with vaping-related illness, the Centers for Disease Control and Prevention reported Friday. While vitamin E acetate is used in supplements and skin creams and does not seem to cause harm when swallowed or used topically, previous research suggests that inhaling vitamin E acetate might impair people’s lung function.
The finding marks a significant development in an investigation that has left federal and local health officials scrambling to find a cause as the number of vaping illnesses recorded nationally has continued to climb. Health officials said that the findings need to be confirmed, including through animal studies, and that it’s too soon to rule out other possible causes.
“These new findings are significant because for the first time, we have detected a potential toxin of concern — vitamin E acetate — in biologic samples,” said Anne Schuchat, principal deputy director of the CDC. But, she added, “there’s more work to do.”
There have been 2,051 confirmed and probable cases of the illnesses, dubbed EVALI, across 49 states, Washington, D.C., and the U.S. Virgin Islands. There have been 40 deaths tied to the outbreak, which is believed to have started earlier this year.
Last edited by a moderator: